skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: The arbitrary order mixed mimetic finite difference method for the diffusion equation

Abstract

Here, we propose an arbitrary-order accurate mimetic finite difference (MFD) method for the approximation of diffusion problems in mixed form on unstructured polygonal and polyhedral meshes. As usual in the mimetic numerical technology, the method satisfies local consistency and stability conditions, which determines the accuracy and the well-posedness of the resulting approximation. The method also requires the definition of a high-order discrete divergence operator that is the discrete analog of the divergence operator and is acting on the degrees of freedom. The new family of mimetic methods is proved theoretically to be convergent and optimal error estimates for flux and scalar variable are derived from the convergence analysis. A numerical experiment confirms the high-order accuracy of the method in solving diffusion problems with variable diffusion tensor. It is worth mentioning that the approximation of the scalar variable presents a superconvergence effect.

Authors:
 [1];  [1];  [2]
  1. Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
  2. Los Alamos National Lab. (LANL), Los Alamos, NM (United States); Consiglio Nazionale delle Ricerche (IMATI-CNR), Pavia (Italy); Centro di Simulazione Numerica Avanzata (CeSNA) - IUSS Pavia, Pavia (Italy)
Publication Date:
Research Org.:
Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1304825
Report Number(s):
LA-UR-15-22806
Journal ID: ISSN 0764-583X
Grant/Contract Number:  
AC52-06NA25396
Resource Type:
Accepted Manuscript
Journal Name:
Mathematical Modelling and Numerical Analysis
Additional Journal Information:
Journal Volume: 50; Journal Issue: 3; Journal ID: ISSN 0764-583X
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; Mathematics; Mimetic finite difference method, polygonal mesh, polyhedral mesh, high-order discretization, diffusion equation in mixed form, Poisson problem

Citation Formats

Gyrya, Vitaliy, Lipnikov, Konstantin, and Manzini, Gianmarco. The arbitrary order mixed mimetic finite difference method for the diffusion equation. United States: N. p., 2016. Web. https://doi.org/10.1051/m2an/2015088.
Gyrya, Vitaliy, Lipnikov, Konstantin, & Manzini, Gianmarco. The arbitrary order mixed mimetic finite difference method for the diffusion equation. United States. https://doi.org/10.1051/m2an/2015088
Gyrya, Vitaliy, Lipnikov, Konstantin, and Manzini, Gianmarco. Sun . "The arbitrary order mixed mimetic finite difference method for the diffusion equation". United States. https://doi.org/10.1051/m2an/2015088. https://www.osti.gov/servlets/purl/1304825.
@article{osti_1304825,
title = {The arbitrary order mixed mimetic finite difference method for the diffusion equation},
author = {Gyrya, Vitaliy and Lipnikov, Konstantin and Manzini, Gianmarco},
abstractNote = {Here, we propose an arbitrary-order accurate mimetic finite difference (MFD) method for the approximation of diffusion problems in mixed form on unstructured polygonal and polyhedral meshes. As usual in the mimetic numerical technology, the method satisfies local consistency and stability conditions, which determines the accuracy and the well-posedness of the resulting approximation. The method also requires the definition of a high-order discrete divergence operator that is the discrete analog of the divergence operator and is acting on the degrees of freedom. The new family of mimetic methods is proved theoretically to be convergent and optimal error estimates for flux and scalar variable are derived from the convergence analysis. A numerical experiment confirms the high-order accuracy of the method in solving diffusion problems with variable diffusion tensor. It is worth mentioning that the approximation of the scalar variable presents a superconvergence effect.},
doi = {10.1051/m2an/2015088},
journal = {Mathematical Modelling and Numerical Analysis},
number = 3,
volume = 50,
place = {United States},
year = {2016},
month = {5}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 2 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Discretization on Unstructured Grids for Inhomogeneous, Anisotropic Media. Part I: Derivation of the Methods
journal, September 1998


Discretization on Unstructured Grids For Inhomogeneous, Anisotropic Media. Part II: Discussion And Numerical Results
journal, September 1998


A mimetic discretization method for linear elasticity
journal, January 2010

  • Beirão Da Veiga, Lourenco
  • ESAIM: Mathematical Modelling and Numerical Analysis, Vol. 44, Issue 2
  • DOI: 10.1051/m2an/2010001

Mimetic finite difference method for the Stokes problem on polygonal meshes
journal, October 2009

  • Beirão da Veiga, L.; Gyrya, V.; Lipnikov, K.
  • Journal of Computational Physics, Vol. 228, Issue 19
  • DOI: 10.1016/j.jcp.2009.06.034

Mimetic finite differences for elliptic problems
journal, December 2008

  • Brezzi, Franco; Buffa, Annalisa; Lipnikov, Konstantin
  • ESAIM: Mathematical Modelling and Numerical Analysis, Vol. 43, Issue 2
  • DOI: 10.1051/m2an:2008046

Mimetic scalar products of discrete differential forms
journal, January 2014


A Tensor Artificial Viscosity Using a Mimetic Finite Difference Algorithm
journal, September 2001

  • Campbell, J. C.; Shashkov, M. J.
  • Journal of Computational Physics, Vol. 172, Issue 2
  • DOI: 10.1006/jcph.2001.6856

A finite volume method for the Laplace equation on almost arbitrary two-dimensional grids
journal, November 2005

  • Domelevo, Komla; Omnes, Pascal
  • ESAIM: Mathematical Modelling and Numerical Analysis, Vol. 39, Issue 6
  • DOI: 10.1051/m2an:2005047

Finite volume schemes for diffusion equations: Introduction to and review of modern methods
journal, May 2014


High-order mimetic finite difference method for diffusion problems on polygonal meshes
journal, October 2008


A comparative study on the weak Galerkin, discontinuous Galerkin, and mixed finite element methods
journal, January 2015

  • Lin, Guang; Liu, Jiangguo; Sadre-Marandi, Farrah
  • Journal of Computational and Applied Mathematics, Vol. 273
  • DOI: 10.1016/j.cam.2014.06.024

A high-order mimetic method on unstructured polyhedral meshes for the diffusion equation
journal, September 2014


The mimetic finite difference method for the 3D magnetostatic field problems on polyhedral meshes
journal, January 2011


Mimetic finite difference method
journal, January 2014

  • Lipnikov, Konstantin; Manzini, Gianmarco; Shashkov, Mikhail
  • Journal of Computational Physics, Vol. 257
  • DOI: 10.1016/j.jcp.2013.07.031

Analysis of the monotonicity conditions in the mimetic finite difference method for elliptic problems
journal, April 2011

  • Lipnikov, K.; Manzini, G.; Svyatskiy, D.
  • Journal of Computational Physics, Vol. 230, Issue 7
  • DOI: 10.1016/j.jcp.2010.12.039

A multilevel multiscale mimetic (M3) method for two-phase flows in porous media
journal, July 2008

  • Lipnikov, K.; Moulton, J. D.; Svyatskiy, D.
  • Journal of Computational Physics, Vol. 227, Issue 14
  • DOI: 10.1016/j.jcp.2008.03.029

Physics-compatible discretization techniques on single and dual grids, with application to the Poisson equation of volume forms
journal, January 2014

  • Palha, Artur; Rebelo, Pedro Pinto; Hiemstra, René
  • Journal of Computational Physics, Vol. 257
  • DOI: 10.1016/j.jcp.2013.08.005

Conforming polygonal finite elements
journal, January 2004

  • Sukumar, N.; Tabarraei, A.
  • International Journal for Numerical Methods in Engineering, Vol. 61, Issue 12
  • DOI: 10.1002/nme.1141

A Rational Finite Element Basis
journal, October 1976

  • Wachspress, Eugene L.; Rohde, S. M.
  • Journal of Lubrication Technology, Vol. 98, Issue 4
  • DOI: 10.1115/1.3452953

A weak Galerkin finite element method for second-order elliptic problems
journal, March 2013


    Works referencing / citing this record:

    The High-Order Mixed Mimetic Finite Difference Method for Time-Dependent Diffusion Problems
    journal, July 2019

    • Manzini, Gianmarco; Maguolo, Gianluca; Putti, Mario
    • Journal of Scientific Computing, Vol. 80, Issue 3
    • DOI: 10.1007/s10915-019-01002-4

    The fully nonconforming virtual element method for biharmonic problems
    journal, December 2017

    • Antonietti, P. F.; Manzini, G.; Verani, M.
    • Mathematical Models and Methods in Applied Sciences, Vol. 28, Issue 02
    • DOI: 10.1142/s0218202518500100